Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 368, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 10, 2023, 5:35 PM CDT for Armstrong County, Randall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2023, 5:35 PM CDT (22:35 UTC)
- Expired
- Sep 10, 2023, 6:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:15 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 10, 3:15 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 315 PM CDT Sun Sep 10 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Monday night) Issued at 314 PM CDT Sun Sep 10 2023 18z water vapor satellite imagery and RAP mesoanalysis show a shortwave disturbance crossing the Rockies and advancing towards the Panhandles, which may act as a catalyst for strong to severe storms as early as this afternoon. Our 18z special sounding shows an environment with over 2500 J/kg SBCAPE, over 1500 J/kg MLCAPE, 35 kts of 0-6 km shear, and little to no capping in place. Dew pts across the area are in the upper 50s with observed PWAT values increasing to over 1 inch. With little to no capping in place, our primary question at this time is whether or not initial convection will develop ahead of the cold front. CAMs have been all over the place with significantly different solutions from run to run, making it difficult to decipher what we can anticipate as the evening unfolds. If a storm or two is able to fire off around 4-7 PM, it would likely be isolated and supercellular in nature with all hazards possible, although the tornado threat is relatively low. Monitoring radar and visible satellite trends, there are no obvious attempts at this just yet with high clouds possibly prohibiting better destabilization. Models have been generally trending away from this outcome, but is still technically plausible. More than likely we will have to wait for a line of storms to move in from eastern New Mexico after 7PM or even more likely, for the cold front itself to see widespread storms with damaging wind and flooding potential. Additional showers and storms develop behind the front overnight and could trail over previous areas of heavy rain, continuing a potential for flash flooding. A major cool down is on the way Monday with high temperatures almost 20+ degrees cooler than today behind the front. Precipitation chances will return tomorrow as another shortwave approaches, although low clouds and lack of atmospheric recovery may keep things on the tame side. Any storm that develops could be on the strong side, especially based on the latest 18z HRRR, but more than likely will remain as general convection. Even if PWATs decrease in the fronts wake, heavy rain and additional flooding will be something to keep an eye on. Harrel && .LONG TERM ... (Tuesday through next Saturday) Issued at 314 PM CDT Sun Sep 10 2023 High pressure remains suppressed through the rest of the week. With northwest flow in place, reduced temperatures and increased precipitation chances will prevail at the forefront of the extended. Later next weekend, model ensembles are showing hints of heights rising again. This may cause temperatures to raise back to average values for this time of year, while PoPs also decrease. Tuesday... An over worked environment behind the cold front will attempt to recover through the course of the day. However, some of the deterministic models still favor lingering precipitation for areas south of the I-40 corridor. High temperatures will remain in the 60's and lower 70's for the day. Wednesday... Another round of storms may impact many portions of the combined Panhandles, and some models like the GFS show a sufficient environment for strong thunderstorms. Flooding will continue to be a concern, especially for areas that have not recovered from previous rains. Right now, the northeast Panhandles are most likely to see flooding impacts. But of course, that is contingent on the thunderstorm activity we expect to see in those areas today and Monday. Thursday onward, thunderstorm chances become more scattered and isolated as opposed to being widespread. Towards the weekend, high temperatures will steadily rise into the lower 80's. Past the extended, it is difficult to say if another cold front will bring more moisture back to the area or if the upper level pattern will stagnate allowing stable air to settle in. We will see what guidance shows in the next few days, but for now the current pattern will favor precipitation across the CWA. Rangel && .AVIATION... (18Z TAFS) Issued at 1255 PM CDT Sun Sep 10 2023 An active stretch of weather gets going this period with impacts to aviation operations possible, if not likely. A line of storms looks to move in from the west this evening after 00z, potentially impacting KAMA and KGUY. There may also be an isolated storm or two ahead of the line as early as 21z this afternoon, but confidence in this occurring is low. A cold front moves through overnight bringing northeast winds, additional rain/storms, as well as MVFR to IFR ceilings with it near all sites through the end of the period. Harrel && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 72 56 69 / 60 70 40 30 Beaver OK 57 68 51 72 / 80 70 20 10 Boise City OK 56 64 50 68 / 60 70 30 20 Borger TX 63 72 56 74 / 60 70 40 30 Boys Ranch TX 61 71 55 70 / 60 60 40 30 Canyon TX 62 72 56 68 / 60 60 60 30 Clarendon TX 65 73 59 68 / 70 70 60 30 Dalhart TX 57 67 50 68 / 60 60 40 30 Guymon OK 57 67 50 72 / 70 60 20 20 Hereford TX 62 74 56 69 / 60 60 60 40 Lipscomb TX 60 70 52 72 / 80 80 30 20 Pampa TX 62 69 55 69 / 70 80 40 20 Shamrock TX 63 74 58 72 / 70 80 50 30 Wellington TX 65 76 59 73 / 70 80 60 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...38 LONG TERM....55 AVIATION...38
Hazardous weather outlook, Sep 10, 2:34 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Amarillo TX 234 PM CDT Sun Sep 10 2023 OKZ001>003-TXZ001>020-317-110745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 234 PM CDT Sun Sep 10 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely across the Oklahoma Panhandle and much of the Texas Panhandle late today into the overnight period. Large hail, damaging winds, and flash flooding will be possible, mostly in the central to eastern combined Panhandles. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible from Monday through Saturday. There may be potential for severe storms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through the evening.
In the hours before
Local storm report, Sep 10, 3:28 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
328 PM CDT Sun Sep 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Hail 10 SE Texline 36.28N 102.88W
09/09/2023 M1.75 inch Dallam TX Public
Photo submitted via social media. Time
estimated by radar.
&&
CRSpecial weather statement, Sep 10, 5:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT Sun Sep 10 2023
TXZ017-018-317-102245-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
514 PM CDT Sun Sep 10 2023
...A strong thunderstorm will impact portions of northwestern
Armstrong and southeastern Randall Counties through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Duro Canyon, or 10 miles east of Canyon, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3482 10173 3496 10187 3518 10161 3497 10141
TIME...MOT...LOC 2214Z 231DEG 16KT 3494 10173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
FergusonThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:24 PM CDT | Special Weather Statement | AMA | Hartley | 36 min |
| Sep 9, 8:50 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 55 min |
| Sep 9, 8:52 PM CDT | Special Weather Statement | AMA | Moore | 23 min |
| Sep 9, 8:54 PM CDT | Special Weather Statement | AMA | Oldham | 36 min |
| Sep 9, 9:16 PM CDT | Special Weather Statement | AMA | Moore | 29 min |
| Sep 9, 9:37 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 53 min |
| Sep 9, 9:45 PM CDT | Special Weather Statement | AMA | Oldham | 30 min |
| Sep 9, 10:21 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 54 min |
| Sep 9, 11:15 PM CDT | Special Weather Statement | AMA | Dallam | 45 min |
| Sep 10, 12:31 AM CDT | Special Weather Statement | AMA | Hartley, Moore | 44 min |
| Sep 10, 1:21 AM CDT | Special Weather Statement | AMA | Hartley, Moore | 39 min |
| Sep 10, 1:59 AM CDT | Special Weather Statement | AMA | Potter | 16 min |
| Sep 10, 2:14 AM CDT | Special Weather Statement | AMA | Potter | 46 min |
| Sep 10, 4:37 AM CDT | Special Weather Statement | AMA | Hemphill | 23 min |
| Sep 10, 5:14 PM CDT | Special Weather Statement | AMA | Randall | 31 min |
| Sep 10, 6:02 PM CDT | Areal Flood Advisory | AMA | Armstrong, Randall | 2 hr |
| Sep 10, 6:14 PM CDT | Special Weather Statement | AMA | Roberts | 31 min |
| Sep 10, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 44 min |
| Sep 10, 6:34 PM CDT | Tornado Warning | AMA | Armstrong, Randall | 20 min |
| Sep 10, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 96 min |
| Sep 9, 7:54 PM CDT | Special Weather Statement | AMA | Cimarron | 36 min |
| Sep 9, 8:00 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 60 min |
| Sep 10, 3:56 AM CDT | Special Weather Statement | AMA | Beaver | 49 min |
| Sep 10, 4:49 AM CDT | Special Weather Statement | AMA | Beaver | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.